Use of antacides, antibiotics in infancy tied to higher allergy risk

Reuters Health Information: Use of antacides, antibiotics in infancy tied to higher allergy risk

Use of antacides, antibiotics in infancy tied to higher allergy risk

Last Updated: 2018-04-04

By Will Boggs MD

NEW YORK (Reuters Health) - The use of acid-suppressive medications and antibiotics in the first six months of life is associated with an increased risk of allergic diseases in early childhood, according to a retrospective study.

"I found it striking that we found positive associations between the use of antacid medications and virtually every class of allergy we evaluated," said Dr. Edward Mitre from the Uniformed Services University of the Health Sciences, in Bethesda, Maryland.

"This includes food allergy, anaphylaxis, asthma, atopic dermatitis, allergic rhinitis, allergic conjunctivitis, urticaria, contact dermatitis, medication allergy, and other allergy," he told Reuters Health by email.

Both acid suppressants and antibiotics have been suggested as contributors to the rise of allergic diseases, possibly through their alteration of the development of the human microbiome.

To investigate, Dr. Mitre's team used data from the TRICARE Management Activity Military Health System database. Children who had received histamine-2 receptor antagonists (H2RAs) or proton pump inhibitors (PPIs) during infancy had a significantly increased risk in early childhood (median, 4.6 years later) of every allergic disease except for seafood allergy, compared with children who had not received these medications.

After adjustment, infants given acid-suppressive therapy had more than double the risk of food allergies, at least 70% higher risk of medication allergy, about 50% higher risks of allergic rhinitis and anaphylaxis, and between 25% and 41% higher risk of asthma, the researchers report in JAMA Pediatrics, online April 2.

Similarly, antibiotics during infancy were associated with a 14% increased risk of food allergy, 2.09-fold increased risk of asthma, 51% increased risk of anaphylaxis, 42% increased risk of allergic conjunctivitis and 34% increased risk of medication allergy, among others.

There was a dose-dependent risk for development of food allergy with acid-suppressive medications, but the risk with antibiotics did not appear to be dose-dependent.

"Both antibiotics and antacid medications can disturb the normal microbiome, and there is increasing evidence that alterations in the microbiome can potentially increase the risk of allergy," Dr. Mitre said. "Additionally, antacid medications can reduce protein digestion in the stomach, which may potentially increase the risk of food allergy development. Finally, there is some evidence that H2R blockade can enhance pathways that initiate the immunological pathways that drive allergic responses."

"Given the association we and others have found between acid-suppressive medications and allergy and given that they are not generally beneficial for infants, this study suggests that these medications should only be used in situations of clear clinical benefit," he concluded.

SOURCE: https://bit.ly/2Ejhj7c

JAMA Pediatr 2018.

© Copyright 2013-2018 GI Health Foundation. All rights reserved.
This site is maintained as an educational resource for US healthcare providers only. Use of this website is governed by the GIHF terms of use and privacy statement.